Aa
A
A
A
Close
Multiple Sclerosis Community
9.17k Members
Avatar universal

Solumedrol and hives

This concern has been posted awhile back, but wanted to reintroduce it. I had a solumedrol treatment about 4 weeks ago. About 2 weeks later i got chills and my hands started to itch uncontrollably followed later by hives in random places (no pattern to where they were) but mainly arms, stomach, and scalp.

Called my neurologist, heard back from his nurse who said there was no way it was related to solumedrol. Because my walking had gotten worse and had chills, the neuro said get checked for a UTI (that's a whole other conversation). Went to GP, tested negative. She also said didn't think it was related to solumedrol. Hives continue (now I'm self medicating with Benedryl which works as long as I continue to take it). At this point, I've been battling hives for about a week. Next stop, my dermatologist. Behold, she says it could absolutely be related to solumedrol and gave me Rx strrength antihistamine for night and OTC antihistamine for day (got to stay awake at work). She also said, and this is the part I don't like, if this approach doesn't work, she may have to put me on oral prednisone and back the steroids out of my system. So, now I'm 4 weeks out from the solumedrol treatment, still battling hives, but will continue to take the antihistamine and go back on steroids AS A LAST RESORT!  Will see my neuro next week for follow-up but will definitely make a fuss. Bottom line, trust your instincts (I have no known allergies and rarely had hives in my 56 years on earth). So now, it will be a cold day in hell before I get a solumedrol treatment again (and I've had many before, but never followed by hives..just misery). So what does one do when you have a setback and need a steroid treatment. What are your alternatives? And...why do these neuro's keep saying "it couldn't be the solumedrol? Thank you...I've vented now!
5 Responses
198419 tn?1360245956
Hi Jargas,

You absolutely have to be your own advocate - I completely understand that having had an allergic reaction to a med for way too long all the while being told it was not my meds.

My only thought on this is that to cover all bases, if it were me, I would go to an allergist. They specialize in immunology, and if there is a potential to see what exactly you are allergic too - they can get to the bottom of it if possible.

Once the allergy is removed, you should see great improvement and backing down of those hives and itching. Since you were no long on the doc should have been able to identity the amount of time for this to leave your system.

Having become allergic to any med is very important where your future is concerned. Secondary reactions can oftentimes be much worse than the initial.

Tha
198419 tn?1360245956
daggone laptop, lol
Thank you for the good reminder about allergic reactions, very, very important to know what one is, and getting immediate care. Something I learned the hard way.
1045086 tn?1332130022
There is such a thing as a severe allergic reaction to solumedrol even though it is hard to imagine that the very drug used to control severe reaction would be the drug causing the reaction!  

I remember there was an Epi-pen (emergency epinephrine like is used by people allergic to bee stings) in the supplies delivered to my house when I was starting a round of in-home IVSM infusions.  I have to assume the Epic-pen was part of the delivery because severe allergic reaction (anaphylaxis) is a recognized danger.

I do think it's odd that you were finished with the drug two weeks before the hives started.  It seems your body would have cleared the drug substantially by then.  I'm not trying to talk you out of this - REALLY - it's just odd.  Yet, another member of the forum (doublevision?) once described having the same experience as you.  I believe she went on to take additional doses of IVSM without incident.  

I can CERTAINLY understand how you wouldn't want to go near IVSM again!!  Who knows what happens sometimes?!?  I would check with the manufacturer though.  It's possible there's a preservative in the mixture that caused you to react.

One other thought does come to mind.  Have you ever heard of autoimmune hives?  I had never had an allergy in my life but one day suddenly started to get hives in response to multiple drugs and (I thought) shrimp.  An irresistible jumbo shrimp on a vacation trip to the Caribbean happily proved the shellfish theory false.  The frequent hives stopped appearing almost as suddenly as they had started.  The doc and I were both eager to put it behind us and move on.

Fast-forward to last year.  I had new symptoms that couldn't be explained by MS and ended up seeing a rheumy.  Inflammatory markers in my blood were sky high and thyroid auto-antibodies were found as well.  I haven't been able to get a specific diagnosis yet but am doing better since starting treatment for unspecified inflammatory arthritis (Yeah! but osteoarthritis for over 20 years couldn't be enough?).  An endocrinologist is tracking the thyroid info to see if I enjoy attacking myself enough to get yet another official autoimmune diagnosis.

HEY, wait a minute!  Put on the brakes!  Osteoarthritis for how long?  It went wild a few years before my first MS attack.  My PCP treated it with lots of different NSAIDS and THREE OF THEM landed on my ALLERGY LIST back when I was getting hives regularly.  

Hives and dermatographism (another story I'll spare you from hearing now) loosely associated with multiple potential triggers and self-limiting in nature (stopped without specific treatment)---MS---inflammatory arthritis---thyroid autoantibodies---probable Hashimoto's---autoimmune disease out the kazoo......  I can't be sure all these are related but it sure sounds suspicious to me Watson.

Sorry this got so long.  I thought you might be interested in having a verbal illustration of another possibility that's out there.  Autoimmune hives are a recognized entity.  Only you can guess if this might relate to your present condition.  Only time will tell.  I'm going to look for some sources to give you more information.

Mary
1045086 tn?1332130022
I'm back with a few references.  I obviously didn't have time to read through these completely but they seemed reasonable to give an idea of what autoimmune hives is about.  

http://www.hives-treatment.com/what-is-autoimmune-hive.html

http://www.medhelp.org/posts/Allergy/Auto-Immune-Disease---Hashimotos--Chronic-Hives/show/4295

http://elaine-moore.suite101.com/rashes-and-hives-a12977

I was surprised to find the strong link between autoimmune hives and thyroid autoantibodies.  I have appointments with both the endo and rheumy next month and may have to explore this with them (all the while hoping I'm not laughed out of the room).

I do hope you find your answers and - even more - relief SOON!
Mary
Avatar universal
I know this was posted a year ago but I am having similar symptoms. I've been off the solumedrol for 8 days. I was on it for 10 for an MS attack.  (a nightmare in and of itself) and my whole neck, chest, arms stomach are covered in hives. Is this from the Sol? My doctor is useless and didn't warn me about ANY of the side effects or check up on me during the treatment. I had to leave 3 messages just to get a call back when I was all done. Uuugghh I hate docs. Coming off was even worse than being on them. Rapid heart, dizziness, HOT flashes. Did anyone experience that? How long will the hives last? Thanks for any feedback.
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease